Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 20(1); 2022 > Article
Ocular chemical burns following accidental instillation of tinea pedis treatment solution: A report of two cases
Jung Ho Kim, Han Sol Chung
Journal of The Korean Society of Clinical Toxicology 2022;20(1):35-38
DOI: https://doi.org/10.22537/jksct.2022.20.1.35
Published online: June 30, 2022
  • 138 Views
  • 7 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, College of Medicine, Yeungnam University
2Department of Emergency Medicine, College of Medicine, Yeungnam University

Many commonly used household chemicals and medical eye drops look alike, resulting in a worldwide increase in incidences of accidents caused by confusion between similar-looking agents. In this case report, we present two patients who visited the emergency department following inadvertent instillation of tinea pedis treatment solution instead of eye drops. Both patients developed corneal chemical burns following the accidental application. Notably, the visual acuity and symptoms eventually recovered for both patients after hospitalization. However, complete recovery occurred only after several weeks. Both patients were relatively old and had been prescribed eye drops after previous ophthalmic surgery. Since the eye is a sensory organ that receives visual information, ocular injuries significantly affect the quality of life and social functioning of the patient. Incidences of accidental misidentification of eye drops are steadily increasing in South Korea; unfortunately, regulatory policies are unavailable to avoid such hazards. Therefore, physicians should be mindful of the potential risks associated with misidentification of everyday household products and must spend time educating patients when prescribing eye drops. Policy regulations are warranted for products with containers that resemble eye drop bottles. Such items need to be clearly labeled with additional warnings to prevent misidentification and accidental ocular instillation.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology